Alert archive / Illinois / Beach Hazards Statements in 2023

Beach Hazards Statement 23, NWS Chicago, IL

September 26, 2023Cook County, Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Sep 26, 2023, 9:43 AM CDT for Cook County, Lake County, Illinois. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2023, 9:43 AM CDT (14:43 UTC)
Expired
Sep 27, 2023, 10:00 PM CDT
In force
36 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL

The radar

The Chicago radar (KLOT), 64 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 6:32 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 26, 6:32 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 AM CDT Tue Sep 26 2023

.SHORT TERM...
Issued at 237 AM CDT Tue Sep 26 2023

Through Wednesday...

A steady stream of showers and thunderstorms are ongoing over
Winnebago and Boone County and southwestward to northern Lee County
at the time this discussion was published. These storms are firing
along a band of mid-level moisture that stretch back to the center
of lower pressure over the southeastern Minnesota and northeastern
Iowa border. The band itself has only moved this far east from the
Mississippi River in the last two hours, meaning it is moving
eastward fairly slowly. Showers and storms will like continue for
the Wisconsin/Illinois border through Tuesday morning, which will
likely result in a very wet commute for the Chicago metro area.
Periods of moderate to heavy rain has been observed on radar.
Localized ponding on roadways is possible, especially as new cells
develop over the same area. Additionally in the immediate short
term, isolated cells have developed on the southern edge of the
band along a Tazewell to Livingston County line. At the moment,
the similar flare up and dissipate due to the lesser amounts of
deep moisture through the column with no lightning (yet).

Big picture messaging for Tuesday and Wednesday has not changed. The
aforementioned low will continue to move southeastward over eastern
Iowa and north-central Illinois over the next 48 hours. Rain is
likely through the forecast period. Small breaks in the rain may be
possible as bands of higher moisture content rotate around the low
as it descends. With precipitable water amounts in the 1 to 1.3 inch
range, which is fairly robust for late September, sufficient CAPE,
and descent mid level lapse rates expected to advect over northern
Illinois, funnel clouds or even a brief tornado cannot be ruled out.
Afternoon wind shear profiles range from 15 to 25 knots, and while
for severe threats it would nice to be more robust, it is plenty
adequate to possibly develop some hail with these storms.
Additionally, with plenty DCAPE available as well, strong wind gusts
are possible with the day's storms. The Storm Prediction Center put
northern Illinois and northwest Indiana in a Marginal chance for
severe weather (level 1 out of 5) as well as the Weather Prediction
Center placing a marginal threat (level 1 out of 4) for excessive
rainfall that can lead to flooding, especially for areas that have
recently received heavy rains.

While storms are expected over the next 48 hours, the one area of
lower confidence is the exact timing that the system exits the area.
The parent low has been moving very slowly. Admittedly models have
been consistent passing the low to the east by Thursday morning, so
there's no reason to deviate from that thinking. The main stronger
storms are expected on Tuesday and then that threat moves to Indiana
and western Ohio on Wednesday. Trends will be monitored in case the
storm threat needs to be updated. Storm chances diminish overnight
Wednesday into Thursday morning.

DK

&&

.LONG TERM...
Issued at 226 AM CDT Tue Sep 26 2023

Thursday through Monday...

Forecast concerns include a low chance for lingering showers
Thursday and then an early Fall warmup through early next week.

As the upper low moves east of the area on Thursday, there is a
small chance for a few lingering showers, mainly across northwest
IN though its possible that the bulk of any precip on Thursday
will be east of the cwa. Most, possibly all of the area will
likely be dry.

Models remain in good agreement with an upper ridge building
across the region from Thursday night into early next week. This
will allow for dry and warm conditions with above normal temps.
Blended highs are still generally in the upper 70s/near 80 and
these could end up too cool. Easterly winds will keep the
lakeshore areas cooler. cms

&&

.AVIATION...
For the 12Z TAFs...

632 AM...Forecast concerns include...

Showers with periodic chances for thunderstorms.
Low mvfr, possible ifr cigs Wednesday morning.

Scattered showers continue to develop across northern IL this
morning with thunder confined mainly north of the terminals. This
trend may continue this morning with the best thunder potential
north of Chicago terminals but thunder is still possible over the
next few hours and have maintained tempo mention. The heaviest
showers/storms may briefly reduce vis/cigs to ifr. A lull in the
activity is expected midday/early afternoon and then another
period of scattered thunderstorms is expected from mid afternoon
to mid evening. This may end up being the best chance of thunder.
Some of these storms may be strong/severe and may produce gusty/
erratic winds. Scattered showers are likely to continue tonight
and into Wednesday morning along with the potential for thunder.
Confidence is low for timing as well as thunder potential.

Some patchy mvfr cigs have developed across northwest IL and
these are expected to lift this morning with generally prevailing
vfr cigs into this evening. Mvfr cigs are expected to develop late
this evening and expand overnight and possibly lower to ifr by
daybreak Wednesday, especially across northwest IL and RFD. Only
medium confidence on cigs tonight.

Prevailing winds will remain east/southeast through the period,
with speeds perhaps into the 10-15kt range later today. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 26, 3:48 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 AM CDT Tue Sep 26 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
348 AM CDT Tue Sep 26 2023 /448 AM EDT Tue Sep 26 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Limited Hail Risk...up to 1 inch.
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Waves of showers and thunderstorms will move through the area
today and tonight. The strongest storms may produce hail up to
1 inch in diameter, frequent cloud to ground lightning, a brief
tornado, and localized flooding in low-lying and poor drainage
areas. The best chance for strong to severe thunderstorms is
from early afternoon through the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast 20 to 25 mph.

LMZ740>745-270900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
348 AM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to 1 inch.
     Limited Thunderstorm Wind Gust Risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.

DK

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:42 AM CDTAreal Flood AdvisoryLOTCook109 min
Sep 26, 3:27 PM CDTSmall Craft AdvisoryLOT31 hr
Sep 26, 5:53 PM CDTSpecial Weather StatementLOTWill37 min
Sep 26, 5:56 PM CDTSpecial Weather StatementLOTKankakee34 min
Sep 26, 6:13 PM CDTSpecial Weather StatementLOTOgle47 min
Sep 26, 6:16 PM CDTSevere Thunderstorm WarningLOTLee, Ogle44 min
Sep 26, 6:53 PM CDTSpecial Weather StatementLOTDeKalb, Ogle52 min

Nearby

Beach Hazards Statements in Illinois, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.